Alert archive / Texas / Wind Advisories in 2020

Wind Advisory 5, NWS Amarillo, TX

March 28, 2020Lipscomb County, Ochiltree County, Texas; Beaver County, Texas County, Oklahoma

NWS Amarillo, TX issued this wind advisory at Mar 28, 2020, 8:27 AM CDT for Lipscomb County, Ochiltree County, Texas; Beaver County, Texas County, Oklahoma. It took effect at Mar 28, 2020, 9:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 28, 2020, 8:27 AM CDT (13:27 UTC)
In effect from
Mar 28, 2020, 9:00 AM CDT
Expired
Mar 28, 2020, 5:00 PM CDT
In force
8 hr
Issued by
NWS Amarillo, TX

Counties Beaver County, OK, Texas County, OK, Lipscomb County, TX, Ochiltree County, TX

The radar

The Dodge City radar (KDDC), 156 km from the middle of the area, began a volume at 13:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 1.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -225 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
-225 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

634 
WWUS74 KAMA 281327
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
827 AM CDT Sat Mar 28 2020

OKZ002-003-TXZ004-005-282130-
/O.NEW.KAMA.WI.Y.0005.200328T1400Z-200328T2200Z/
Texas-Beaver-Ochiltree-Lipscomb-
Including the cities of Guymon, Beaver, Forgan, Perryton, Booker,
Higgins, and Follett
827 AM CDT Sat Mar 28 2020

...WIND ADVISORY IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON...

* WHAT...Northwest winds 30 to 39 mph expected with gusts up to 50
 mph expected.

* WHERE...In Oklahoma, Texas and Beaver Counties. In Texas, 
  Ochiltree and Lipscomb Counties.

* WHEN...Until 5 PM CDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

Bieda

$$
1 follow-up statement
805 
WWUS74 KAMA 281842
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
142 PM CDT Sat Mar 28 2020

OKZ002-003-TXZ004-005-282200-
/O.CON.KAMA.WI.Y.0005.000000T0000Z-200328T2200Z/
Texas-Beaver-Ochiltree-Lipscomb-
Including the cities of Guymon, Beaver, Forgan, Perryton, Booker,
Higgins, and Follett
142 PM CDT Sat Mar 28 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT THIS
AFTERNOON...

* WHAT...Northwest winds 30 to 40 mph expected with gusts up to 55 
  mph expected.

* WHERE...In Oklahoma, Texas and Beaver Counties. In Texas, 
  Ochiltree and Lipscomb Counties.

* WHEN...Until 5 PM CDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Bieda

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this wind advisory went out at Mar 28, 6:15 AM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Mar 28, 6:15 AM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
615 AM CDT Sat Mar 28 2020

.AVIATION...12Z TAFS...
VFR conditions will prevail at all TAF sites over the next 24
hours. Winds will be the main story. Winds will continue to be
breezy and should start to shift from west to more northwesterly
by 15z. KGUY and KDHT should see stronger winds gusting 30-40kts,
while KAMA will likely only gust 25-30kts. Winds expected to
relax after 00z and become more variable around or less than
10kts. Skies should be mostly clear at all TAF sites, with maybe a
few high clouds at times.

Weber

&&

.PREV DISCUSSION... /Issued 401 AM CDT Sat Mar 28 2020/

SHORT TERM...Today Through Sunday Night...
Surface low pushing over to eastern KS today will provide a cold
front with northerly flow on the back side this afternoon. Decent
mixing will allow for breezy northwest winds to impact the
Panhandles. No wind highlights expected, but will increase the
fire threat (See Fire Weather Discussion). Winds will likely be
20-30 mph with gusts up to 50 mph possible. The strongest winds
will likely be in the northeast, with the weaker winds to the
southwest. Small chance for wrap around moisture to clip Cimarron
County today with some light showers this morning.

Winds will start to relax this evening as the low pulls away and
should be variable around 10mph or less tonight. Temperatures will
be pretty cool given the lack of cloud cover tonight, and the
Sunday morning lows will likely be in the upper 20s to around
freezing for the western Panhandles, and in the mid 30s for the
eastern Panhandles.

Mild southwest flow will provide highs in the 60s to lower 70s on
Sunday. There is the potential for temperatures to be warmer, but
right now cloud cover looks keep them in the 60s. Winds should be
out of the south around 10 mph.

Weber

LONG TERM...Monday through Friday...

The latest model guidance continues to indicate a relatively quick
shortwave trough moving across the Desert Southwest and into the
Southern Plains Monday. A compact 500mb jet max will round the
base of the trough with exit region entering the Panhandle by 18z
Monday. This will promote cyclogenesis near or just south of the
Raton Mesa with decent agreement in the general placement of the
surface low based on the latest 00z deterministic guidance.
Increased southerly flow with low level jet will help advect
moisture into the area Monday morning south and east of the
surface low. Some low clouds may result during the morning hours.
As the surface low deepens, a synoptically active dryline will
attempt to form as dew points increase into the 40 and 50s east of
the low with 20s dew points west of the dryline. A Pacific Front
along with mixing processes will shift the dryline east to near or
just west of the TX/OK border by 21z. A few storms may attempt to
form along the dryline in the eastern half of the Texas and
Oklahoma Panhandle between 18z and 21z as 700mb Theta-E advection
increases behind a warm front and dynamics arrive with the shortwave
trough. Storms may also form on the north side of the surface low
near the central and eastern OK Panhandle as moisture wraps
around the low, esp. near the intersection of the warm front and
dryline.

While a severe storm can't be ruled out with any activity Monday
given good deep layer shear and low level helicity (esp. along
dryline and near warm front), the lack of good destabilization due
to cloud cover and a capping inversion may greatly limit
convection. The latest model soundings suggest activity may have
trouble becoming surface based except for along right near the
surface low (see KGUY 00z nam/gfs sounding @ 2100z Mon), and then
MLCAPE is high based and maxed out around 500 J/kg. However, if
more destabilization can occur than what is currently progged,
then rotating updrafts could be supported. Will also have to see
what moisture is left once the cold front moves through Monday
evening with a possible linear mode taking shape in northeast
Panhandles. For now, small hail and some gusty winds nearing
severe criteria will be possible with any storm the can remain
surface based. Storm activity should exit the area before 06z
Tuesday.

The western half of the Texas Panhandle will likely stay
on the dry side as the Pacific front cuts off the moisture feed.
Instead, elevated fire weather will be possible as winds increase
due to isallobaric response. West winds at 20 to 30 mph look
likely with a wind shift to the north during the evening as cold
front moves through.

Tuesday into Wednesday looks mostly tranquil as split flow is
expected to become more evident. A weak cold front may move
through Wednesday with little fan fair. The end of the week is
still up in the air (no pun intended) as models disagree with
overall upper pattern. However, the EC has come into better
agreement with GFS that a trough will exist in the central and
eastern CONUS with a shot of cold Canadian air possible by
Thursday or Friday. Thus, temperatures have been trending cooler
(below average). For now, there is not much support for
precipitation given the lack of any upper level dynamics in the
area.

Ward

FIRE WEATHER...
With winds in the 20 to 30 mph range today and RH values ranging
from 10-25 percent, the entire Panhandles will likely see elevated
Fire Weather conditions. However will note that the northwest has
the driest fuels and may have an hour or two of critical Fire
Weather today. Northwest winds will keep temperatures on the cool
side, with highs in the mid to upper 50s across the northwest.
That might be just enough to keep things more elevated than
critical. RFTI's should be a solid 3 to 4, but at time we could
see some 5 to 6.

Weber

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                63  33  68  43  70 /   0   0   0   0  20
Beaver OK                  60  31  68  41  65 /   0   0   0   0  60
Boise City OK              56  28  64  36  67 /  10   0   0   0  20
Borger TX                  65  34  70  44  73 /   0   0   0   0  20
Boys Ranch TX              65  32  70  41  73 /   0   0   0   0  10
Canyon TX                  63  32  68  41  71 /   0   0   0   0  10
Clarendon TX               66  36  68  44  71 /   0   0   0   0  30
Dalhart TX                 60  27  65  36  69 /   0   0   0   0  20
Guymon OK                  59  30  67  40  68 /   0   0   0   0  40
Hereford TX                63  31  68  40  71 /   0   0   0   0  10
Lipscomb TX                63  34  68  44  65 /   0   0   0   0  60
Pampa TX                   63  34  68  44  69 /   0   0   0   0  30
Shamrock TX                68  36  68  44  65 /   0   0   0   0  40
Wellington TX              70  37  70  44  68 /   0   0   0   0  40

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

89/99
Hazardous weather outlook, Mar 28, 3:53 AM CDT, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
353 AM CDT Sat Mar 28 2020

OKZ001>003-TXZ001>020-317-282100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
353 AM CDT Sat Mar 28 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Breezy winds and low relative humidity values will provide
elevated Fire Weather conditions across the Panhandles today. The
areas of highest concern would be the northwest Panhandles, where
the fuels are the driest.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible Monday morning through the evening
across the central and eastern Panhandles. Chances for
thunderstorms reaching severe criteria remain low at this time.
Elevated Fire Weather condition possible on Monday for the western
Panhandles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions Today.

Nearby

Wind Advisories in Texas, 2020Wind Advisories in Oklahoma, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.